Journal of Statistical Physics

, Volume 130, Issue 3, pp 599–616 | Cite as

Birth of a New Class of Period-Doubling Scaling Behavior as a Result of Bifurcation in the Renormalization Equation

  • S. P. KuznetsovEmail author
  • A. A. Mailybaev
  • I. R. Sataev


It is found that a fixed point of the renormalization group equation corresponding to a system of a unimodal map with extremum of power κ and a map summarizing values of a function of the dynamical variable of the first subsystem, undergoes a bifurcation in the course of increase of κ. It occurs at κ c =1.984396 and results in a birth of the period-2 stationary solution of the RG equation. At κ=2 this period-2 solution corresponds to the universal period-doubling behavior discovered earlier and denoted as the C-type criticality (Kuznetsov and Sataev in Phys. Lett. A 162:236–242, 1992). By combination of analytical methods and numerical computations we obtain and analyze an asymptotic expansion of the period-2 solution in powers of Δκ=κκ c . The developed approach resembles the ε-expansion in the phase transition theory, in which a “trivial” stationary point of the RG transformation undergoes a bifurcation that gives rise to a new fixed point responsible for the critical behavior with nontrivial critical indices.


Bifurcation Point Critical Behavior Stat Phys Universality Class Period Doubling 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Feigenbaum, M.J.: The universal metric properties of nonlinear transformations. J. Stat. Phys. 21, 669–706 (1979) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Vul, E.B., Sinai, Ya.G., Khanin, K.M.: Feigenbaum universality and thermodynamic formalism. Russ. Math. Surv. 39, 1–40 (1984) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Greene, J.M., MacKay, R.S., Vivaldi, F., Feigenbaum, M.J.: Universal behavior in families of area preserving maps. Physica D 3, 468–486 (1981) CrossRefADSMathSciNetGoogle Scholar
  4. 4.
    Collet, P., Eckmann, J.-P., Koch, H.: On universality for area-preserving maps of the plane. Physica D 3, 457–467 (1981) CrossRefADSMathSciNetGoogle Scholar
  5. 5.
    Widom, M., Kadanoff, L.P.: Renormalization group analysis of bifurcations in area-preserving maps. Physica D 5, 287–292 (1982) CrossRefADSMathSciNetGoogle Scholar
  6. 6.
    Hu, B., Rudnick, J.: Exact solution of the Feigenbaum renormalization group equations for intermittency. Phys. Rev. Lett. 48, 1645–1648 (1982) CrossRefADSMathSciNetGoogle Scholar
  7. 7.
    Feigenbaum, M.J., Kadanoff, L.P., Shenker, S.J.: Quasiperiodicity in dissipative systems: a renormalization group analysis. Physica D 5, 370–386 (1982) CrossRefADSMathSciNetGoogle Scholar
  8. 8.
    Ostlund, S., Rand, D., Sethna, J., Siggia, E.: Universal properties of the transition from quasi-periodicity to chaos in dissipative systems. Physica D 8, 303–342 (1983) zbMATHCrossRefADSMathSciNetGoogle Scholar
  9. 9.
    Collet, P., Coullet, P., Tresser, C.: Scenarios under constraint. J. Phys. Lett. 46, L143–L147 (1985) CrossRefGoogle Scholar
  10. 10.
    Greene, J.M., Mao, J.: Higher-order fixed points of the renormalisation operator for invariant circles. Nonlinearity 3, 69–78 (1990) zbMATHCrossRefADSMathSciNetGoogle Scholar
  11. 11.
    Kuznetsov, A.P., Kuznetsov, S.P., Sataev, I.R.: Codimension and typicity in a context of description of transition to chaos via period-doubling in dissipative dynamical systems. Regul. Chaot. Dyn. 2(4), 90–105 (1997) zbMATHMathSciNetGoogle Scholar
  12. 12.
    Kuznetsov, A.P., Kuznetsov, S.P., Sataev, I.R.: A variety of period-doubling universality classes in multi-parameter analysis of transition to chaos. Physica D 109, 91–112 (1997) zbMATHCrossRefADSMathSciNetGoogle Scholar
  13. 13.
    Wilson, K.G., Kogut, J.: The renormalization group and the ε expansion. Phys. Rep. 12, 75–199 (1974) CrossRefADSGoogle Scholar
  14. 14.
    Balescu, R.: Equilibrium and Nonequilibrium Statistical Mechanics. Wiley, New York (1975) zbMATHGoogle Scholar
  15. 15.
    Kuznetsov, A.P., Kuznetsov, S.P., Sataev, I.R.: Period doubling system under fractal signal: Bifurcation in the renormalization group equation. Chaos Solitons Fractals 1, 355–367 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Kuznetsov, S.P., Sataev, I.R.: New types of critical dynamics for two-dimensional maps. Phys. Lett. A 162, 236–242 (1992) CrossRefADSMathSciNetGoogle Scholar
  17. 17.
    Kuznetsov, S.P., Sataev, I.R.: Period-doubling for two-dimensional non-invertible maps: renormalization group analysis and quantitative universality. Physica D 101, 249–269 (1997) zbMATHCrossRefADSMathSciNetGoogle Scholar
  18. 18.
    Hu, B., Mao, J.M.: Period doubling: universality and critical-point order. Phys. Rev. A 25, 3259–3261 (1982) CrossRefADSMathSciNetGoogle Scholar
  19. 19.
    Hu, B., Satija, I.I.: A spectrum of universality classes in period-doubling and period tripling. Phys. Lett. A 98, 143–146 (1983) CrossRefADSMathSciNetGoogle Scholar
  20. 20.
    Hauser, P.R., Tsallis, C., Curado, E.M.F.: Criticality of routes to chaos of the 1−a|x|z map. Phys. Rev. A 30, 2074–2079 (1984) CrossRefADSMathSciNetGoogle Scholar
  21. 21.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York (1997) Google Scholar
  22. 22.
    Kuznetsov, S.P., Sataev, I.R.: Universality and scaling for the breakup of phase synchronization at the onset of chaos in a periodically driven Rössler oscillator. Phys. Rev. E 64, 046214 (2001) CrossRefADSGoogle Scholar
  23. 23.
    Kuznetsov, A.P., Turukina, L.V., Savin, A.V., Sataev, I.R., Sedova, J.V., Milovanov, S.V.: Multi-parameter picture of transition to chaos. Appl. Nonlinear Dyn. (Saratov) 10, 80–96 (2002). zbMATHGoogle Scholar
  24. 24.
    Kuznetsov, S.P., Kuznetsov, A.P., Sataev, I.R.: Multiparameter critical situations, universality and scaling in two-dimensional period-doubling maps. J. Stat. Phys. 121, 697–748 (2005) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • S. P. Kuznetsov
    • 1
    Email author
  • A. A. Mailybaev
    • 2
  • I. R. Sataev
    • 1
  1. 1.Institute of Radio-Engineering and Electronics of RASSaratov BranchSaratovRussia
  2. 2.Institute of MechanicsMoscow State Lomonosov UniversityMoscowRussia

Personalised recommendations